Oklahoma, 2022

Damaging Winds and High Wind in Oklahoma, May 16 to 17, 2022

May 16 to 17, 2022 · NWS OUN · 8 events in 6 counties and zones

Scattered thunderstorms moved into western Oklahoma during the evening of the 17th producing isolated severe wind gusts. As storms decayed several heat bursts were also observed.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms moved into western Oklahoma during the evening of the 17th producing isolated severe wind gusts. As storms decayed several heat bursts were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 5:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 16, 5:07 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
607 PM CDT Mon May 16 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 204 PM CDT Mon May 16 2022

A mid-level shortwave over the Colorado Plateau will move east
towards the Plains this evening. Expect showers and thunderstorms
to develop over the High Plains this afternoon and spread east
this evening and overnight. As mentioned in the previous AFD
update, the models this morning have shown this activity being
more widespread and lasting longer than previous models runs would
have suggested, which makes sense being supported by lift from the
shortwave moving across the area. Currently expect storms to move
into the area late this evening from the west, and continue with
scattered showers and storms spreading east through overnight. The
convection should move east of the area by near or just a little
after sunrise. The marginal risk in the west seems reasonable, but
do expect any severe potential to decrease with time this evening
as the storms move farther east.

Somewhat breezy conditions will develop on Tuesday afternoon, and
dewpoints are expected to mix out some in the far west. Near-
critical fire weather conditions will likely develop across
portions of southwestern Oklahoma and western north Texas,
primarily in areas that have not received much rainfall in the
last few weeks and grasses and other fuels are still cured.

Many of the convective-allowing models show potential for
thunderstorms to develop along the dryline out west late Tuesday
afternoon, so will include some low POPs out west late in the
afternoon.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 239 PM CDT Mon May 16 2022

Mainly weak, zonal flow with embedded shortwaves will affect the
Southern Plains through the end of the week. High temperatures
hover in the mid 90s for most of the area on Wednesday and
Thursday. Southerly winds are expected to pick up on Thursday
across most of the Southern Plains. Near critical to critical fire
conditions are expected in western Oklahoma and adjacent western
north Texas on Thursday afternoon. There is the potential for
precipitation in the western parts of the state earlier in the
week, so this fire threat could be muted slightly depending on how
much rainfall occurs.

Medium range models are in good agreement with the base of a
longwave trough traversing the Southern Plains and vicinity on
Friday. An attendant cold front will sweep through the area
Friday, cooling things off for areas north of I-40 by mid
afternoon, and elsewhere by the evening. Some showers and
thunderstorms are possible Friday afternoon and evening across
north central down into south central Oklahoma. Cooler
temperatures are expected this weekend, with highs in the 70s
expected for most of the area. Early next week, a gradual warming
trend will occur, with highs getting back into the mid 80s by mid
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT Mon May 16 2022

Increasing high clouds this evening ahead of developing showers
and thunderstorms to the west of the area. This activity will move
east across parts of the area late tonight. Some MVFR ceilings
will be possible associated with this activity. MVFR ceilings may
linger across north central Oklahoma Tuesday morning at PNC/SWO.
Otherwise VFR conditions to continue with light east winds tonight
shifting to the south Tuesday morning and increasing quickly.
Gusts of 25-30kts likely by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  93  73  95 /  30  10   0   0
Hobart OK         66 101  71  99 /  40  20  10   0
Wichita Falls TX  70 103  74 105 /  10  10   0   0
Gage OK           62  99  60  90 /  30  20  10   0
Ponca City OK     61  90  67  90 /  40  20  10   0
Durant OK         69  93  71  94 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 16, 12:11 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
111 PM CDT Mon May 16 2022

OKZ004>048-050>052-TXZ083>090-171215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
111 PM CDT Mon May 16 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are expected to develop across eastern New
Mexico this afternoon and move into far western Oklahoma
and western north Texas after 10 pm.  It possible that
a few storms may reach central Oklahoma after 3 am.  The
stronger storms in western Oklahoma and western north Texas
may produce damaging wind gusts and quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Severe storms will be possible across western and northern
portions of Oklahoma both late Tuesday and again Wednesday
night. Severe storms appear possible over southeast parts of
Oklahoma on Friday.

.Fire Weather...
Near critical fire weather conditions are expected Tuesday and
again Thursday across the driest parts of western Oklahoma and
adjacent parts of Texas.

.Heat...
Record to near-record temperatures are expected Tuesday through
Thursday. Be sure to take heat precautions to avoid heat related
illnesses.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Altus AFB radar (KFDR), 142 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Custer

When
May 16, 8:00 PM CST
Where
Custer forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Heat burst.

High Wind, Blaine

When
May 16, 8:30 PM CST
Where
Blaine forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Heat burst.

High Wind, Blaine

When
May 16, 9:15 PM CST
Where
Blaine forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Heat burst.

High Wind, Major

When
May 16, 9:15 PM CST
Where
Major forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heat burst with minor damage reported in Isabella.

High Wind, Kingfisher

When
May 16, 10:20 PM CST
Where
Kingfisher forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heat burst.

High Wind, Logan

When
May 16, 10:20 PM CST
Where
Logan forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat burst.

Thunderstorm Wind, Beckham

When
May 17, 5:55 PM CST
Where
Beckham County, 2.18 mi NE of Elk City
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
35.430, -99.390

Thunderstorm Wind, Major

When
May 17, 9:30 PM CST
Where
Major County, 0.69 mi S of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.230, -98.340

Heat burst from decaying thunderstorm caused minor damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033483, 1033484, 1033485, 1033486, 1033487, 1033488, 1032025, 1032026.